Lisa Savage, MD


The Doctor's Corner

Fall, 2015

“Pink Viagra”

I finally found inspiration for a new post! Frequently topics that are “in the news” provide material.   This article is appropriately timed after the last one, also having to do with sexual interest in women. I left the last article up for a long time, as it seems to be of perpetual interest. You can access it by pressing “read previous letter.”  Recently the news media are all aflutter (another intended pun) about the new “pink Viagra”, a medication being promoted to boost female libido. But, the comparison to Viagra is a bad one, as Viagra works to improve blood flow to the penis in men who have the physical problem of erectile dysfunction, or ED. Viagra is not a medication to boost interest/desire in men; it is a medication to improve blood flow when a man can’t get an erection adequate for intercourse, despite having the desire to do so.  It’s “an issue of blood flow”, as the TV commercial says.  Interest/desire is another thing altogether, and I believe comparing Viagra to this new medication, Adyii (go figure on the name), is inappropriate, in terms of what type of problem they are indicated for, and how they work. That said, what about this new pink pill?

For years pharmaceutical companies have been trying to find a pill or potion to boost sexual interest in women. Of course, such a marketplace phenomenon would mean big sales, given the number of women who feel their level of interest in sex is abnormal.   To my point, just a few days after the FDA approved this medication (lots of controversy there), the company which applied for the approval was sold for a billion (with a “B”) bucks to another company.  The timing was not coincidental, I can assure you.  I won’t go into all the controversy surrounding the FDA approval, but suffice it to say that many in the medical community have reservations over the safety and effectiveness of this drug, but there was a lot of lobbying by professional lobbyists as well as the lay public (some groups having reportedly also been paid by the manufacturer) to get something approved for women.  I have significant concerns about his drug, and I don’t think I’ll be prescribing it until after it’s been on the market for some time and had a decent safety record. The effectiveness is already known to be marginal, and I tend to be conservative as far as drug prescribing is concerned, especially when something is new and doesn’t have a track record in a larger population than what is required for FDA approval.

Adyii is an antidepressant. It was first developed as such. It alters the neurotransmitters in the brain, which are the chemical signals that can play a role in mood, including depression. So, this is a brain-based mechanism. Again, a completely different action and reason compared to Viagra. In studies, women who took it had one-half to one whole additional “satisfying sexual encounter” per month, compared to those in the placebo group. And, those women in the study group were TOLD to try for one extra sexual encounter per month. And they did, being rule followers, probably…and then the researchers concluded that study patients had an extra encounter per month (or  half of one, anyway),  counted that as  success and attributed it to being on the drug. Yes, really. I read an article by a physician with a financial interest in the drug’s approval, and he defended that conclusion by saying that the real metric was whether that one-half to one encounter was desired.  I could go on with statistics and such, but suffice it to say that I am not impressed with the results and think decreased desire in women is frequently “medicalized” when it shouldn’t be. Remember from my last article that in women, desire often comes after arousal. Sexual desire in women is so multi-factorial  and subjective that a “one pill fits all” is not  a good idea. I much prefer an approach that tries to identify the origin of the problem (like being on a birth control pill or other medication with sexual side-effects  or having underlying relationship issues) and focus on the root of problem --maybe it is actually depression for some, rather than throwing a pill at everyone for everything. I am a big believer in the expertise of sex therapists and physical therapists,  to whom I often refer patients/couples  for help with sexual interest and function. We should look at the physical reasons for decreased interest (does it hurt? Is there an infection? Is there an involuntary muscle contraction from anticipating pain?) as well as any relationship and/or psychological issues. I am amazed by the number of patients concerned about their level of interest who then tell me they have trouble in the relationship that preceded their decreased interest.  It makes sense that any number of things might lead to decreased interest in sex, and a pharmaceutical solution is not the answer in many cases.

Furthermore, the placebo effect was strong in the study of this medication.  While 50% of participants felt the drug helped their level of desire, so did 38% of participants receiving the placebo (inactive pill or “sugar pill”). Further limitations on using this medication are 1. Premenopausal/reproductive age women only  and  2. No drinking while you’re on it. That’s right, no drinking. If you enjoy a glass of wine, beer or cocktail from time to time, you can’t have them if taking this medication. There is a concerning level of syncope, aka fainting in patients taking this drug and using alcohol. So, if you usually enjoy a glass of wine to help you unwind and “get in the mood”, no more of that. For some, that isn’t an issue, but for many women, that prohibition will be difficult or undesirable to follow.

Thus, for now, I won’t be jumping on the “pink Viagra” bandwagon. I predict some post-marketing complications and perhaps even some liability issues, though I admit that many medications brought to market have some of those.  The manufacturer is going to require special certification to be able to prescribe this drug, similar to dermatologists who prescribe Accutane having to go through special training before prescribing because that drug is known to cause birth defects. That means there is major concern about side-effects and proper patient selection with Adyii.  Stay tuned!

Until next time,
Lisa L. Savage, M.D.

Read Previous Letter
Copyright © Dr. Lisa Savage, MD. All rights reserved.